Georgia, 2010Damaging Wind in Georgia, June 18, 2010
June 18, 2010 · NWS FFC · 1 event in 1 county or zone
A weak backdoor front had drifted into east Georgia under a broad ridge of high pressure aloft. A warm, moist, unstable air mass remain across southeast Georgia south of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak backdoor front had drifted into east Georgia under a broad ridge of high pressure aloft. A warm, moist, unstable air mass remain across southeast Georgia south of the front. Isolated thunderstorms formed to the west and south of the front. One of these in Toombs county, in the far southeast corner of the county warning area (CWA), became severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 5:15 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 18, 5:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI JUN 18 2010
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER RIDGE CENTERED OVER EASTERN TEXAS CONTINUED TO STRENGTHEN
AND BUILD ACROSS THE SOUTHEAST. THIS FEATURE WILL CONTINUE TO
DOMINATE THROUGH THE SHORT TERM. WEAK FRONTAL BOUNDARY WAS DRAPED
ACROSS THE CENTRAL PORTION OF THE STATE AND LOWER DEWPOINTS WERE
NOTED ACROSS AN AXIS FROM ATLANTA TO GAINESVILLE. SHOWER AND
THUNDERSTORMS DEVELOPED ACROSS NORTH GEORGIA EARLY THIS AFTERNOON.
WITH CAPE VALUES OF 500-1000 J/KG...COVERAGE IS EXPECTED TO
INCREASE LATER THIS AFTERNOON...BUT WILL BE LESS THAN THE AMOUNT
WE SAW ON THURSDAY. WITH LIMITED INSTABILITY...THUNDERSTORMS
SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.
UPPER RIDGE TO THE WEST CONTINUES TO STRENGTHEN ON SATURDAY AND
EXPAND NORTHWARD. MEANWHILE...AN UPPER LEVEL LOW CENTERED OVER
CENTRAL CANADA WAS TRAVERSING TO THE EAST AND NAM/GFS/ECMWF
POSITION THE UPPER TROUGH OVER THE EASTERN U.S. BY SATURDAY NIGHT.
AN ASSOCIATED FRONTAL BOUNDARY IS PROGGED TO MOVE EASTWARD AHEAD
OF THE TROUGH...BUT GFS/ECMWF WEAKEN THE FRONT BEFORE IT APPROACHES
NW GEORGIA SATURDAY NIGHT. IN GENERAL THE UPPER TROUGH SHOULD RIDE
OVER THE UPPER RIDGE SIMILAR TO WHAT HAPPENED EARLIER IN THE WEEK.
EXPECT DIURNALLY DRIVEN AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN
ON SATURDAY. MET AND MAV DIFFER QUITE A BIT ON POPS FOR SATURDAY.
THINK THE MET IS TOO HIGH AND THE MAV IS TOO LOW AT MANY
PLACES...THUS POPS ARE GENERALLY A BLEND OF THE TWO MODELS. UPPER
RIDGE EXPANDS EASTWARD ON SUNDAY AS THE TROUGH PUSHES OFF TO THE
EAST. LESS POPS EXPECTED ON SUNDAY THAN SATURDAY.
GENERALLY USED MAV/MET BLEND WITH TEMPS...EXCEPT FOR THE HIGHS ON
SATURDAY. GFS HIGH TEMPS SEEMED TOO WARM ON SATURDAY AND THUS
LEANED MORE TOWARDS THE MET. MIN TEMPS SHOULD BE AROUND NORMAL
WITH MAX TEMPS SLIGHTLY ABOVE NORMAL.
.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE WILL CONTINUE TO DOMINATE...BUT FLATTEN OUT THROUGH
THE LONG TERM. THE CENTER WILL SHIFT SLIGHTLY NORTHWARD TO
OKLAHOMA. ANOTHER UPPER LOW WILL MOVE ACROSS THE GREAT LAKES
REGION ON WED/THU. GFS INDICATES FRONT WILL APPROACH NW GEORGIA ON
THURSDAY AFTERNOON...SLOWLY MOVE ACROSS THE STATE...AND EXIT THE
STATE FRIDAY EVENING. UPPER RIDGE WILL SLOWLY DRIFT EASTWARD AS
THE TROUGH MOVES OFF OVER THE ATLANTIC.EXPECT DIURNAL SHOWERS AND
THUNDERSTORMS THROUGH THE LONG TERM.
&&
.AVIATION...
ISOLATED CONVECTION WILL DISSIPATE SHORTLY AFTER SUNSET THIS EVENING
AND SKIES WILL GO MOSTLY CLEAR. PREDOMINANT WIND WILL BECOME
NORTHEAST TO EAST AROUND 5 KTS BY 12Z OVER THE ATL AREA. OTHER SITES
HAVE ALREADY BECOME NORTHEAST BUT THESE SHOULD GO CALM AFTER SUNSET
AND INCREASE TO ABOUT 5 TO 7 KTS AROUND 15Z OUT OF THE NORTHEAST.
EXPECT A SLIGHT INCREASE IN AREAL COVERAGE OF CONVECTION SATURDAY
AFTER 19Z AS A SHORT WAVE...SEEN ON ALL MODELS...MOVES INTO
NORTHWEST GA AND WILL GO WITH A CB AFTER 19Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 94 70 97 71 / 10 20 20 20 10
ATLANTA 73 92 75 95 75 / 10 20 20 20 10
BLAIRSVILLE 62 87 64 89 67 / 10 20 10 20 10
CARTERSVILLE 67 93 67 96 68 / 10 20 10 20 10
COLUMBUS 74 95 74 96 73 / 20 30 20 20 20
GAINESVILLE 70 91 71 94 73 / 10 20 10 20 10
MACON 68 95 71 96 71 / 20 30 20 20 20
ROME 68 93 69 94 70 / 10 20 10 20 10
PEACHTREE CITY 66 93 68 94 68 / 10 20 20 20 10
VIDALIA 74 94 74 95 73 / 20 30 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
11
Hazardous weather outlook, Jun 18, 1:14 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT FRI JUN 18 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191815-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
214 PM EDT FRI JUN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE ACROSS
NORTH GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE GULF OF
MEXICO WILL PERSIST OVER THE STATE THROUGH TONIGHT. A WEAK SURFACE
TROUGH OVER NORTH GEORGIA WILL CONTINUE SINKING INTO CENTRAL GEORGIA
AND DISSIPATING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM ACROSS CENTRAL
GEORGIA.
.DISCUSSION...
THE UPPER LEVEL RIDGE WHICH HAS BEEN RATHER FLAT AND WEAK OVER
GEORGIA THE PAST SEVERAL DAYS IS BUILDING BACK IN STRENGTH OVER THE
REGION. SOME DRYING OF THE AIRMASS OVER NORTH GEORGIA HAS OCCURRED
BEHIND THE WEAK TROUGH THAT IS SETTLING INTO CENTRAL GEORGIA.
INSTABILITY IS FORECAST TO BE MODERATE AT BEST THIS AFTERNOON AND
EARLY EVENING...WITH CAPE RANGING FROM AROUND 600 TO 1200 OVER MUCH
OF NORTH GEORGIA TO AS HIGH AS 1200 TO 1500 IN PORTIONS OF CENTRAL
AND WEST GEORGIA. COMBINED WITH SUBSIDENCE FROM THE UPPER LEVEL
RIDGE...THIS SHOULD LIMIT THUNDERSTORM DEVELOPMENT AND INTENSITY
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 18, 5:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT FRI JUN 18 2010
GAZ044-053-054-182245-
618 PM EDT FRI JUN 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN EASTERN
COWETA...WESTERN FAYETTE AND SOUTHERN FULTON COUNTIES UNTIL 645 PM
EDT...
AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF HEAVY RAIN SHOWERS WITH GUSTY WINDS FROM PALMETTO TO
FAIRBURN...MOVING SOUTH AT AT 15 MPH.
WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT
MOVES ACROSS THESE AREAS...INCLUDING THE CITIES OF
FAIRBURN...PALMETTO...TYRONE...CANNONGATE...THOMAS CROSSROADS...AND
PEACHTREE CITY. SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THIS
ACTIVITY. HOWEVER...THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO
TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
19
Special weather statement, Jun 18, 5:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 PM EDT FRI JUN 18 2010
GAZ113-182330-
646 PM EDT FRI JUN 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TOOMBS COUNTY
UNTIL 730 PM EDT...
AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM LYONS TO ROCK
SPRINGS...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THESE
WINDS MAY BLOW DOWN A FEW TREES OR TREE LIMBS AND AFFECT POWER
LINES. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING IS
INDICATED WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
19
Thunderstorm Wind, Toombs
- When
- June 18, 5:55 PM EST to 6:10 PM EST
- Where
- Toombs County, Lyons to Cedar Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.200, -82.320
The Toombs County Emergency Management Director reported that at least six trees were down across the county. Several power outages were noted as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 18 to 25, 20106 deaths · 20 events
- Excessive Heat in Missouri, June 18 to 23, 201084 injured · 27 events
- Flash Flood and Hail in Illinois, June 18 to 19, 20101 death · 9 injured · $889,000 · 1 in hail · 89 events
- Hail and Damaging Winds in Indiana, June 18, 20101 death · $65,000 · 1 in hail · 51 events
- Damaging Winds and Lightning Strike in Michigan, June 18, 20101 death · $98,000 · 61 kt wind · 26 events
- Tornado and Flash Flooding in Iowa, June 18, 2010$1.1 million · EF0 · 84 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 20102 injured · $1.0 million · 1 in hail · 68 events
- Flash Flood and Hail in Illinois, June 18, 20108 injured · $290,000 · 1 in hail · 29 events
- Damaging Winds in Wisconsin, June 18, 2010$245,000 · 70 kt wind · 19 events
- Flash Flood and Hail in Illinois, June 18 to 19, 2010$243,000 · 52 kt wind · 14 events
- Flash Flood and Damaging Wind in Alabama, June 18, 2010$217,000 · 55 kt wind · 3 events
- Flood and Hail in Indiana, June 18 to 19, 2010$70,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242825.